Risk Factors for Subdural Bleeding in Elderly Population
In the elderly, a larger proportion of the intracranial bleeds is related to non-traumatic causes or is caused by slight trauma – such that in a younger patient would not be expected to cause a bleed. In clinical practice, there is a prevailing impression that these bleeds, especially subdural hematomas of chronic and sub-chronic duration with or without acutization (evidence of „fresh“ bleeding) are in many cases related directly to the use of anticoagulant therapy. A retrospective survey of medical documentation was performed for patients treated at the Neurosurgery Clinic of KBC Rijeka during the period of 2011 and 2012. Statistical analysis showed a significantly greater incidence of spontaneous SDH (subdural hematoma) in patients taking oral anticoagulation therapy (Fisher exact test, p<0.01). In the article 3 typical cases of such patients are also presented. This survey confirmed the existence of a relationship between oral anticoagulant therapy and SDH, in particular the subgroup of “spontaneous” SDH. A larger study is planned.Key words: aged, intracranial subdural hematoma, anticoagulants, trephining, comorbidity
This work is licensed under a Creative Commons Attribution 3.0 License.